Alert archive / Illinois / River Flood Warnings in 2008

River Flood Warning 53, NWS Lincoln, IL

May 31, 2008Piatt County, Illinois

NWS Lincoln, IL issued this river flood warning at May 31, 2008, 8:50 PM CDT for Piatt County, Illinois. It took effect at Jun 1, 2008, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 31, 2008, 8:50 PM CDT (01:50 UTC)
In effect from
Jun 1, 2008, 7:00 AM CDT
Expired
Jun 1, 2008, 7:00 PM CDT
In force
12 hr
Issued by
NWS Lincoln, IL
Flood severity
Minor

County Piatt County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sangamon River at Monticello (MNTI2).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05572000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KILX 010150
FLWILX
FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL 
850 PM CDT SAT MAY 31 2008

...THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ILLINOIS... 

  SANGAMON RIVER AT MONTICELLO AFFECTING PIATT COUNTY

.THE HEAVY RAIN WHICH OCCURRED OVER PARTS OF THE SANGAMON BASIN 
LAST EVENING HAS PRODUCED SIGNIFICANT RISES IN RIVER LEVELS AT
MONTICELLO. 

THE FOLLOWING FORECASTS ARE BASED ON OBSERVED PRECIPITATION AND 
PRECIPITATION FORECAST THE NEXT 24 HOURS.

PERSONS WITH INTERESTS ALONG THIS RIVER NEED TO PREPARE FOR FLOODING.
STAY TUNED FOR FURTHER UPDATES ON THIS FLOODING SITUATION. 

ILC147-011550-
/O.NEW.KILX.FL.W.0053.080601T1200Z-080602T0000Z/
/MNTI2.1.ER.080601T1200Z.080601T1200Z.080601T1800Z.NO/
850 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SANGAMON RIVER AT MONTICELLO.
* FROM SUNDAY MORNING TO SUNDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  745 PM SATURDAY THE STAGE WAS 12.8 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE 
  TOMORROW MORNING.
* IMPACT...AT 13.0 FEET...FLOODING OF AGRICULTURAL AREAS BEGIN.

&&


                  FLD  OBSERVED         FORECAST 6AM
LOCATION          STG  STG  DAY TIME    SUN    MON    TUE

SANGAMON RIVER
 MONTICELLO        13  12.8 SAT 8 PM    13.0   12.9   12.6



$$
SMITH
1 follow-up statement
000 
WGUS83 KILX 011428
FLSILX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LINCOLN IL 
928 AM CDT SUN JUN 01 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN ILLINOIS..
  SANGAMON RIVER AT MONTICELLO AFFECTING PIATT COUNTY 

THE FOLLOWING FORECASTS ARE BASED ON OBSERVED PRECIPITATION AND 
PRECIPITATION FORECAST THE NEXT 24 HOURS.

IF YOU ENCOUNTER A FLOODED ROADWAY...TURN AROUND AND FIND AN 
ALTERNATE ROUTE. STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR 
LATER STATEMENTS AND FORECASTS.

ILC147-020000-
/O.CON.KILX.FL.W.0053.000000T0000Z-080602T0000Z/
/MNTI2.1.ER.080601T1800Z.080601T1800Z.080601T1800Z.NO/
928 AM CDT SUN JUN 01 2008

THE FLOOD WARNING CONTINUES FOR
  THE SANGAMON RIVER AT MONTICELLO. 
* UNTIL THIS EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  800 AM SUNDAY THE STAGE WAS 13.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE THIS 
  AFTERNOON.
* IMPACT...AT 13.0 FEET...FLOODING OF AGRICULTURAL AREAS BEGIN.

&&


                  FLD  OBSERVED         FORECAST 6AM
LOCATION          STG  STG  DAY TIME    MON    TUE    WED

SANGAMON RIVER
 MONTICELLO        13  13.0 SUN 8 AM    12.8   12.2   11.5



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at May 31, 8:40 PM CDT, 10 minutes earlier.

Area forecast discussion, May 31, 8:40 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CDT SAT MAY 31 2008

.DISCUSSION...
ISSUED 824 PM CDT SAT MAY 31 2008

EARLIER UPDATE WENT OUT TO COVER THE THUNDERSTORMS ACROSS EXTREME
SOUTHEAST ILLINOIS WHICH TRACKED A BIT FURTHER NORTH THAN
ANTICIPATED. HAVE INCLUDED SLIGHT CHANCE/ISOLD WORDING IN THE FAR
SOUTHEAST TO COVER THE CURRENT CLUSTER OF STORMS AFFECTING MAINLY
CLAY...RICHLAND AND LAWRENCE COUNTIES. FUTHER NORTH...WEAK
SHORTWAVE TROF EMBEDDED IN A BROAD CYCLONIC FLOW ACRS THE MIDWEST
HAS PRODUCED WIDELY SCATTERED STORMS OVR ERN IA...NRN IL AND NOW
INTO PARTS OF OUR NRN FCST AREA. 00Z ILX AND DVN INDICATING STEEP
LOW AND MID LVL LAPSE RATES AHEAD OF THE SHORTWAVE TO OUR NORTH.
THE COMBINATION OF DAYTIME HEATING AND RATHER COOL TEMPERATURES
ALOFT WITH SHORTWAVE CONTRIBUTED TO THE DVLPMT OF THE ISOLD
SHOWERS AND STORMS. THESE SHOULD GRDLY DIMINISH IN COVERAGE AND
INTENSITY OVER THE NEXT SEVERAL HOURS. CURRENT ZONE FORECAST IN
DECENT SHAPE SO NO EARLY EVENING UPDATE WILL BE REQUIRED. ONCE
THE PRECIP EXITS THE NORTH AND FAR SOUTHEAST LATER THIS
EVENING...WL NEED TO UPDATE TO ADJUST THE OVERNIGHT WORDING.

SMITH
&&

.AVIATION...
ISSUED 627 PM CDT SAT MAY 31 2008

VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE PERIOD. WEAK
SHORTWAVE ROATING SE ACRS THE LAKES COMBINED WITH DAYTIME HEATING
HAS PRODUCED ISOLATED SHOWERS AND THUNDERSTORMS TO OUR NORTH. BASED
ON THE COVERAGE AND LOSS OF DAYTIME HEATING IN THE NEXT HOUR...HAVE
DECIDED TO KEEP ALL THE TAF SITES RAIN FREE THIS EVENING. SFC WNDS
WL BECOME LIGHT WEST TO NORTHWEST AFTR SUNSET...AND THEN OUT OF
THE WEST ON SUNDAY AT 10 KTS OR LESS.

SMITH
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT SAT MAY 31 2008

SHORT TERM...TONIGHT THROUGH TUESDAY...
WEAK SURFACE PATTERN IN PLACE OVER THE MIDWEST AND THIS WILL
CONTINUE INTO EARLY NEXT WEEK. WITH LITTLE IN THE WAY OF THERMAL OR
MOISTURE ADVECTION...MAINLY DRY CONDITIONS ARE EXPECTED THROUGH
MONDAY MORNING WITH TEMPERATURES A LITTLE ABOVE NORMAL. FRONT THAT
PASSED THROUGH THE REGION LAST NIGHT HAS STALLED TO OUR SOUTH AND
LIES ACROSS THE SOUTHERN PORTIONS OF KANSAS...MISSOURI...AND
KENTUCKY. FORCING ALONG THE FRONT WILL PRODUCE CLUSTERS OF
CONVECTION TONIGHT AND SUNDAY...BUT THIS ACTIVITY SHOULD REMAIN TO
THE SOUTH OF CENTRAL ILLINOIS CONSIDERING THE CURRENT ZONAL FLOW.
BAND OF MID LEVEL MOISTURE STRETCHING ACROSS NORTHERN MISSOURI IS
PRODUCING A FEW ECHOES ON RADAR...BUT LITTLE IF ANYTHING IS GETTING
TO THE GROUND AND THIS WILL BE THE CASE TONIGHT AS WELL.

TO OUR NORTHWEST...A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST THROUGH
NORTHERN MINNESOTA. VISIBLE SATELLITE IMAGERY SHOWS A BAND OF
ENHANCED CUMULUS FROM SOUTHEAST MINNESOTA INTO NORTHERN ILLINOIS...
WITH ISOLATED CONVECTION BEGINNING TO DEVELOP AHEAD OF THE
SHORTWAVE. THE AIRMASS IS EXPECTED TO REMAIN TOO DRY TO SUPPORT ANY
ORGANIZED CONVECTION THIS FAR SOUTH...AND MEAN WIND VECTORS IN THE
850-500MB LAYER SUGGEST THAT ANY STORMS THAT GET GOING IN NORTHWEST
ILLINOIS WILL REMAIN TO OUR NORTH. WILL MENTION A SLIGHT CHANCE FOR
A STORM THIS EVENING IN THE NORTH BEFORE MIDNIGHT...THEN DRY
OVERNIGHT.

BY MONDAY...CYCLOGENESIS IS FORECAST ACROSS THE WESTERN PLAINS...
WITH THE OLD STATIONARY FRONT SHARPENING UP AND MOVING NORTH IN
RESPONSE TO THE PRESSURE FALLS OUT WEST. RICH MOISTURE LURKING TO
THE SOUTH OF THE FRONT WILL COME NORTHWARD...REACHING CENTRAL
ILLINOIS AROUND MIDDAY MONDAY. CONVECTION SHOULD START TO INCREASE
MONDAY AFTERNOON...WITH THE HIGHEST CHANCES MONDAY NIGHT THROUGH
TUESDAY NIGHT AS THE WARM FRONT AGAIN TURNS STATIONARY ACROSS THE
REGION. SOME SEVERE WILL BE POSSIBLE ON TUESDAY WITH THE FRONT IN
THE VICINITY PRODUCING FAVORABLE SHEAR AND MOISTURE CONVERGENCE.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
A SHIFT IN THE UPPER FLOW PATTERN IS EXPECTED BEGINNING MID WEEK...
WITH THE BROAD UPPER RIDGE ACROSS THE SOUTHERN STATES TRANSITIONING
INTO A WESTERN TROUGH/EASTERN RIDGE PATTERN. FOR THE MIDWEST...A
QUASI-ZONAL MEAN FLOW WILL BECOME SOUTHWESTERLY. ALTHOUGH THERE IS
SOME DIFFERENCES IN THE DETAILS...THE ECMWF AND GFS MODELS ARE IN
GENERAL AGREEMENT WITH THIS SCENERIO. THIS SPELLS MAINLY WARMER AND
MORE HUMID AIR OVER THE FORECAST AREA WITH PERIODIC CHANCES FOR
THUNDERSTORMS.

AFTER THE TUESDAY SYSTEM EXITS THE REGION...THE TRAILING COLD FRONT
WILL PROBABLY TURN STATIONARY OVER THE AREA AS THE BUILDING EASTERN
RIDGE RESULTS IN BLOCKING HIGH PRESSURE OVER THE SOUTHEASTERN
STATES. WILL LINGER A SLIGHT CHANCE POP FOR WEDNESDAY WITH THIS IN
MIND...THEN GO DRY AND WARMER AS THE FRONT MOVES NORTH INTO NORTHERN
ILLINOIS OR SOUTHERN WISCONSIN WEDNESDAY NIGHT AND THURSDAY.
MOISTURE AND INSTABILITY ARE EXPECTED TO INCREASE THURSDAY AS
SOUTHERLY FLOW ALONG THE WESTERN PERIPHERY OF THE SOUTHEAST HIGH
PULLS GULF AIR NORTHWARD.

BY LATE THURSDAY...BOTH THE GFS AND ECMWF BRING A SIGNIFICANT
SHORTWAVE OUT OF THE ROCKIES AND INTO THE CENTRAL/NORTHERN PLAINS.
PRECIPITATION CHANCES WILL THEN INCREASE THURSDAY NIGHT AND FRIDAY
AS THE ASSOCIATED SURFACE LOW MOVES FROM THE LEE OF THE ROCKIES INTO
THE NORTHERN MISSISSIPPI VALLEY. THIS FRONT MAY ALSO BE BLOCKED FROM
MOVING TOO FAR EAST OF ILLINOIS TOWARD NEXT WEEKEND...BUT MODEL
CONTINUITY BEGINS TO BREAK DOWN BY THEN AND SO WILL KEEP POPS BELOW
MENTIONABLE VALUES FOR SATURDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:17 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SAT MAY 31 2008

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
317 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SOME SCATTERED THUNDERSTORMS LATER
TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 74. THESE STORMS
MAY PRODUCE STRONG WINDS AND SMALL HAIL...BUT ARE EXPECTED TO
REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...AS AN UPPER
LEVEL DISTURBANCE FLOWS INTO ILLINOIS FROM IOWA.

A BETTER CHANCE OF THUNDERSTORMS WILL COME MONDAY THROUGH
TUESDAY... AS A WARM FRONT LIFTS NORTH ACROSS ILLINOIS. THE
POTENTIAL WILL EXIST FOR SEVERE WEATHER DURING THIS TIME...SO KEEP
ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, May 31, 6:34 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 W XENIA               38.64N 88.66W
05/31/2008  M0.88 INCH       CLAY               IL   EMERGENCY MNGR

&&

SCHAFFER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:14 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford28 min
Jun 1, 4:33 PM CDTSevere Thunderstorm WarningILXColes22 min

Nearby

River Flood Warnings in Illinois, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.